Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Trees and branches in Banach spaces


Authors: E. Odell and Th. Schlumprecht
Journal: Trans. Amer. Math. Soc. 354 (2002), 4085-4108
MSC (2000): Primary 46B03
DOI: https://doi.org/10.1090/S0002-9947-02-02984-7
Published electronically: May 20, 2002
MathSciNet review: 1926866
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An infinite dimensional notion of asymptotic structure is considered. This notion is developed in terms of trees and branches on Banach spaces. Every countably infinite countably branching tree $\mathcal{T}$of a certain type on a space $X$ is presumed to have a branch with some property. It is shown that then $X$ can be embedded into a space with an FDD $(E_i)$ so that all normalized sequences in $X$ which are almost a skipped blocking of $(E_i)$ have that property. As an application of our work we prove that if $X$ is a separable reflexive Banach space and for some $1<p<\infty$ and $C<\infty$ every weakly null tree $\mathcal{T}$ on the sphere of $X$ has a branch $C$-equivalent to the unit vector basis of $\ell_p$, then for all $\varepsilon>0$, there exists a subspace of $X$ having finite codimension which $C^2+\varepsilon$ embeds into the $\ell_p$ sum of finite dimensional spaces.


References [Enhancements On Off] (What's this?)

  • [GS] D. Gale and F.M. Stewart, Infinite games with perfect information, Contributions to the theory of games, Annals of Math. Studies, No.28, Princeton University Press (1953), 245-266. MR 14:999b
  • [Ja1] R.C. James, Uniformly non-square Banach spaces, Ann. of Math. (2) 80 (1964), 542-550. MR 30:4139
  • [J2] W.B. Johnson, On quotients of $L_p$ which are quotients of $\ell_p$, Compositio Math. 34 (1977), 69-89. MR 56:12844
  • [JZ] W.B. Johnson and M. Zippin, Subspaces and quotient spaces of $(\sum G_n)_{\ell_p}$ and $(\sum G_n)_{c_0}$, Israel J. Math. 17 (1974), 50-55. MR 50:10762
  • [JRZ] W.B. Johnson, H.P. Rosenthal and M. Zippin, On bases, finite dimensional decompositions and weaker structures in Banach spaces, Israel J. Math. 9 (1971), 488-506. MR 43:6702
  • [K] N.J. Kalton, On subspaces of c$_0$ and extensions of operators into C$(K)$-spaces, Q. J. Math. 52 (2001), 312-328.
  • [KW] N.J. Kalton and D. Werner, Property $(M)$, $M$-ideals, and almost isometric structure of Banach spaces, J. Reine und Angew. Math. 461 (1995), 137-178. MR 96m:46022
  • [KOS] H. Knaust, E. Odell, and Th. Schlumprecht, On asymptotic structure, the Szlenk index and UKK properties in Banach spaces, Positivity 3 (1999), 173-199. MR 2001f:46011
  • [Ma] D.A. Martin, Borel determinacy, Annals of Math. 102 (1975), 363-371. MR 53:7785
  • [MMT] B. Maurey, V.D. Milman and N. Tomczak-Jaegermann, Asymptotic infinite-dimensional theory of Banach spaces, Oper. Theory: Adv. Appl. 77 (1994), 149-175. MR 97g:46015
  • [Mi] V. Milman, Geometric theory of Banach spaces II, Geometry of the unit sphere, Russian Math. Survey 26 (1971), no. 6, 79-163 (translation from Russian). MR 54:8240
  • [MT] V.D. Milman and N. Tomczak-Jaegermann, Asymptotic $\ell_p$ spaces and bounded distortions, Banach Spaces (Mérida, 1992; Bor-Luh Lin and W.B. Johnson, eds.), Contemp. Math. 144 (1993), 173-195. MR 94m:46014
  • [O] E. Odell, Applications of Ramsey theorems to Banach space theory, Notes in Banach spaces, ed. H.E. Lacey, Univ. of Texas Press, Austin, TX (1980), 379-404. MR 83g:46018
  • [W] R. Wagner, Finite high-order games and an inductive approach towards Gowers' dichotomy, Annals of Pure and Applied Logic, 111 (2001), 39-60.
  • [Z] M. Zippin, Banach spaces with separable duals, Trans. AMS, 310 (1988), 371-379. MR 90b:46028

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46B03

Retrieve articles in all journals with MSC (2000): 46B03


Additional Information

E. Odell
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712
Email: odell@math.utexas.edu

Th. Schlumprecht
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368
Email: schlump@math.tamu.edu

DOI: https://doi.org/10.1090/S0002-9947-02-02984-7
Received by editor(s): October 10, 2000
Received by editor(s) in revised form: November 7, 2001
Published electronically: May 20, 2002
Additional Notes: Research supported by NSF
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society